Oklahoma, 2022Hail and Damaging Winds in Oklahoma, July 27, 2022
July 27, 2022 · NWS TSA · 7 events in 2 counties and zones
Scattered strong to severe thunderstorms developed across northeastern Oklahoma during the afternoon and early evening of the 27th, along a weak frontal boundary that had pushed into the region. The strongest storms produced damaging wind gusts and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $166,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe thunderstorms developed across northeastern Oklahoma during the afternoon and early evening of the 27th, along a weak frontal boundary that had pushed into the region. The strongest storms produced damaging wind gusts and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 27, 1:28 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 27, 1:28 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
228 PM CDT Wed Jul 27 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(The rest of this afternoon and Tonight)
Issued at 228 PM CDT Wed Jul 27 2022
Subtle mid level wave is currently impinging on a stalled surface
boundary across northeastern Oklahoma as noted in current
satellite imagery. This feature should act to spark scattered
thunderstorms near the boundary into the evening hours where the
cumulus field has become a little more agitated over the last
hour or so near the I-44 corridor. Stronger mid level flow will
locally increase the shear in the region leading to a few stronger
storms being possible. A deeply mixed boundary layer will support
stronger downburst and locally severe wind gusts should a
stronger updraft develop. A few storms will also be possible in
the terrain of southeastern Oklahoma where daytime heating and
orographic ascent could lead to some pulse type storms during the
peak heating this afternoon. Storms here should be brief and will
die off near sunset as heating subsides. Scattered showers and
storms will likely continue near the boundary tonight across
northeast Oklahoma. Another warm night is expected, with the
possible exception of locations along the OK/KS border behind the
boundary and with the best chance at seeing rain overnight.
Bowlan
&&
.LONG TERM...
(Thursday through Wednesday)
Issued at 228 PM CDT Wed Jul 27 2022
Boundary will slowly sag south during the day Thursday with
scattered showers and thunderstorms expected to become more
prevalent throughout the day and overnight. Cloud cover and rain
chances should keep temperatures down mainly north of I-44, with
another hot day south. Temperatures near 100 will still be likely
across the south along with increasing moisture ahead of the
boundary. Therefore another Heat Advisory will be in effect
tomorrow afternoon mainly along and south of I-40 where heat index
values above 105 are expected. Boundary will linger across the
region into the weekend, with continued rounds of rain chances
and much cooler temperatures through Saturday. The best rain
chances will reside across northeast Oklahoma and northwest
Arkansas where stronger isentropic ascent along the elevated
frontal boundary will be focused. Widespread rainfall still
appears likely, with better chances at seeing locally heavy
rainfall along and north of a line from Tulsa to Fayetteville
where 2-4 inches could be seen by Sunday.
Rain chances will begin to taper off into Sunday as upper ridging
begins to build back in. Temperatures will not be quite as hot as
what we have seen recently, but humidity will be on the rise,
especially in areas that see more rainfall. Temperatures back in
the upper 90s and increased humidity will likely lead to more heat
headlines needed by the middle part of next week.
Bowlan
&&
.AVIATION...
(18Z TAFS)
Issued at 1206 PM CDT Wed Jul 27 2022
Isolated to scattered storms expected this afternoon through mid
evening across NE OK and far NW AR which may impact this corridor
of terminals depending on the eventual storm coverage. An uptick
in precip coverage is likely across NE OK late tonight and
potentially spreading southward through Thurs morning.
Uncertainty does exist in overall coverage and duration of the
morning precip and fcst will maintain a lower end mention. Flight
conditions will largely remain VFR w/ the exception being
localized stronger storms.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 77 97 73 86 / 40 50 70 70
FSM 79 98 75 91 / 20 30 60 70
MLC 78 100 75 93 / 20 20 40 60
BVO 74 94 70 83 / 50 40 80 60
FYV 73 94 70 85 / 40 50 80 70
BYV 74 90 70 81 / 50 70 80 70
MKO 76 96 72 87 / 30 40 70 70
MIO 74 90 70 83 / 50 70 80 60
F10 77 99 73 89 / 30 40 60 60
HHW 77 99 76 95 / 0 10 10 40
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053-057-058-
063-068-069.
Excessive Heat Warning until 8 PM CDT this evening for
OKZ054>056-059>062-064>067-070>076.
Heat Advisory from noon to 8 PM CDT Thursday for OKZ049-053-
070>076.
AR...Heat Advisory until 8 PM CDT this evening for ARZ001-002-010-011.
Excessive Heat Warning until 8 PM CDT this evening for ARZ019-
020-029.
Heat Advisory from noon to 8 PM CDT Thursday for ARZ019-020-029.
&&
SHORT TERM...04
LONG TERM....04
AVIATION...07Hazardous weather outlook, Jul 27, 11:44 AM CST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1244 PM CDT Wed Jul 27 2022
ARZ001-002-010-011-019-020-029-OKZ049-053>076-281015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1244 PM CDT Wed Jul 27 2022
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Northeast Oklahoma and Northwest Arkansas.
ONSET...Afternoon.
DANGEROUS HEAT.
RISK...Significant.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing .
FIRE WEATHER DANGER.
RISK...Elevated.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Dangerous heat continues today with afternoon heat index
values ranging from 105 to 112 degrees. Hot temperatures
and low afternoon humidities will support localized higher
wildfire spread rates where winds become gusty through
the afternoon.
Isolated to scattered thunderstorms are expected this
afternoon primarily across northeast Oklahoma and far
northwest Arkansas. Conditions will be favorable for
intense downburst winds with the strongest storms.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm and Dangerous Heat Potential.
FRIDAY...Thunderstorm...Dangerous Heat and Heavy Rain Potential.
SATURDAY...Thunderstorm and Heavy Rain Potential.
SUNDAY...Thunderstorm Potential.
MONDAY...Thunderstorm and Dangerous Heat Potential.
TUESDAY...Dangerous Heat Potential.
EXTENDED DISCUSSION...
Thunderstorm chances will steadily increase across northeast
Oklahoma and northwest Arkansas on Thursday with hot and humid
conditions persisting across southeast Oklahoma.
A break from the heat is expected Friday and Saturday.
Several rounds of showers and thunderstorms are expected,
especially across northeast Oklahoma and northwest
Arkansas, with the potential for locally heavy rainfall.
Thunderstorm chances will lessen by early next week, with the heat
and humidity increasing.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Jul 27, 3:12 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
412 PM CDT Wed Jul 27 2022
OKZ057-272145-
Craig OK-
412 PM CDT Wed Jul 27 2022
...A strong thunderstorm will impact portions of southeastern Craig
County through 445 PM CDT...
At 411 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
northeast of Big Cabin, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Vinita... Big Cabin...
This includes Interstate 44 between mile markers 275 and 291.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tulsa.
&&
LAT...LON 3668 9500 3664 9500 3651 9513 3651 9517
3653 9525 3674 9524
TIME...MOT...LOC 2111Z 200DEG 18KT 3657 9516
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jul 27, 3:16 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
416 PM CDT Wed Jul 27 2022
ARZ001-272200-
Benton AR-
416 PM CDT Wed Jul 27 2022
...A strong thunderstorm will impact portions of northwestern Benton
County through 500 PM CDT...
At 415 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
north of Gravette, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Bentonville... Bella Vista...
Gravette... Decatur...
Highfill... Hiwasse...
Northwest Arkansas Regional Air...
Miller...
Centerton... Vaughn...
This includes Interstate 49 between mile markers 92 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3627 9429 3637 9458 3650 9453 3650 9418
TIME...MOT...LOC 2115Z 283DEG 12KT 3648 9444
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
69Thunderstorm Wind, Mayes
- When
- July 27, 3:33 PM CST
- Where
- Mayes County, 2.92 mi NNE of Pryor
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 36.336, -95.292
Strong thunderstorm wind blew the roof from a barn, and rolled a camper trailer.
Hail, Tulsa
- When
- July 27, 4:14 PM CST
- Where
- Tulsa County, 1.38 mi S of Broken Arrow
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.030, -95.780
Thunderstorm Wind, Mayes
- When
- July 27, 4:15 PM CST
- Where
- Mayes County, 2.44 mi NE of Pensacola
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 36.473, -95.097
Strong thunderstorm wind snapped several wooden, high power transmission poles.
Thunderstorm Wind, Mayes
- When
- July 27, 5:00 PM CST
- Where
- Mayes County, 2.21 mi NNE of Pryor Creek Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 36.247, -95.309
Strong thunderstorm wind blew down power lines, and blew the roof from an outbuilding.
Thunderstorm Wind, Tulsa
- When
- July 27, 5:05 PM CST
- Where
- Tulsa County, Glenpool
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 35.950, -96.000
Strong thunderstorm wind damaged the roof of a home, blew a small metal shed across the road, and snapped large tree limbs.
Thunderstorm Wind, Mayes
- When
- July 27, 5:10 PM CST
- Where
- Mayes County, 2.79 mi E of Chouteau
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 36.180, -95.300
Strong thunderstorm wind blew down a tree onto Old Highway 33.
Thunderstorm Wind, Mayes
- When
- July 27, 5:17 PM CST
- Where
- Mayes County, 3.33 mi ENE of Tip
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- State Official
- Coordinates
- 36.370, -95.126
Strong thunderstorm wind damaged and destroyed boat docks, and blew down trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, July 27 to 30, 202240 deaths · $35,000 · 30 events
- Flash Flooding and Heavy Rain in Arizona, July 27, 2022$200,000 · 7 events
- Hail and Damaging Winds in Missouri, July 27, 2022$70,000 · 1 in hail · 9 events
- Flash Flooding in New Mexico, July 27, 2022$85,000 · 4 events
- Flash Flood and Flooding in Illinois, July 27, 2022$40,000 · 65 kt wind · 6 events
- Damaging Winds in North Carolina, July 27, 2022$30,000 · 50 kt wind · 8 events
- Flash Flood and Hail in Colorado, July 27, 2022$5,000 · 2.5 in hail · 28 events
- Flood and Hail in Colorado, July 27 to 28, 20223.75 in hail · 23 events
- Flash Flooding and Flood in Virginia, July 27 to 28, 2022$15,000 · 5 events
- Hail and Damaging Winds in Wyoming, July 27, 20221.75 in hail · 8 events
- Flash Flood and Damaging Winds in Kentucky, July 27 to 28, 2022$10,000 · 55 kt wind · 7 events
- Debris Flows in Colorado, July 27, 2022$12,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034532, 1034531, 1034533, 1034535, 1034536, 1034534, 1044220.